Flood, Lancaster
- When
- July 14, 8:00 PM EST to July 15, 8:00 AM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy rain caused Flash Flooding across northeast Lancaster County during the late afternoon and evening of July 14. Ten water rescues were performed throughout the northern portion of Lancaster County, with extensive road and stream flooding across West Cocalico, East Cocalico and Brecknock Townships.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain caused Flash Flooding across northeast Lancaster County during the late afternoon and evening of July 14. Ten water rescues were performed throughout the northern portion of Lancaster County, with extensive road and stream flooding across West Cocalico, East Cocalico and Brecknock Townships. One building sustained damage as flood waters weakened and eventually collapsed a basement wall. Flooding also occurred along many locations on the Conestoga River.While Flash Flooding ended during the evening, high water and flooding continued throughout the night, with roads remaining closed into the morning of the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 14, 5:33 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 633 PM EDT WED JUL 14 2004 .SHORT TERM (REST OF TONIGHT)... UPDATING TO REMOVE SVR TSTORM WATCH FROM GRIDS. AT 6 PM...COLD FRONT MOVING THRU LOWER SUSQ VALLEY...ENDING THE SVR THREAT. UPPER LVL COLD POOL WILL RESULT IN SCT SHOWERS OVERNIGHT...MAINLY OVER THE MOUNTAINS. PREV GRIDS STILL IN GOOD SHAPE. HEAVY RAIN FROM EARLIER THUNDERSTORMS CONTINUE TO CAUSE FLASH FLOODING OVER N LANCASTER CO THIS EVENING. STREAMS CONTINUE TO RISE IN THIS AREA...WHERE RADAR ESTIMATES UP TO 4 INCHES FELL. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 324 PM EDT WED JUL 14 2004 AVIATION... SCATTERED MVFR/IFR IN EVENING TSTMS...THEN MAINLY VFR ACROSS LOWER SUSQ LATER TNT...WITH MVFR ACROSS NORTHERN AREAS DEVELOPING. EXPECT MVFR TO LOCAL IFR ACROSS NORTHERN AREAS LATE TNT INTO MIDDAY THU ACROSS THE N...AND VFR TO SCATTERED MVFR ACROSS CENTRAL AND SOUTH AREAS. SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... SEVERAL LINES OF TSTMS PROGRESSING E ACROSS CWA. MOST INTENSE ONE ACROSS EASTERN AREAS...STRETCHING FROM SULLIVAN CO S INTO YORK CO. SEVERAL EMBEDDED MINI BOWS...WITH DISTINCT MESOS IN DAUPHIN/LEBANON CO. FRONT ADVANCING ACROSS CENTRAL AREAS WITH DECREASING DEWPTS TO THE W. THIS FRONT HAS MORE SHOWERS/TSTMS ALONG IT...BUT THESE ARE LOWER TOPPED. STILL COULD BE SOME HAIL AS MID LEVEL CONTINUE TO COOL RAPIDLY. TNT...EXPECT TSTM COVERAGE TO DIMINISH BY LATE EVE...BUT STILL EXPECT SCATTERED TO NUMEROUS SHOWERS ACROSS THE N...AND SCATTERED ACROSS CENTRAL AREAS. LITTLE OR NO PRECIP EXPECTED ACROSS SE AREAS AFTER MIDNIGHT IN DEVELOPING DOWNSLOPE FLOW. THU-FRI NT...NUMEROUS SHOWERS AND ISOLATED TSTMS ACROSS THE N...WITH DECREASING COVERAGE TO THE S AND E. MAIN ACTIVITY SHOULD BE DIURNALLY BASED...WITH COVERAGE MORE THU THAN FRI. ALSO...COULD BE SOME SMALL HAIL WITHIN ANY STRONGER CELLS THAT DO DEVELOP. ELS QUITE LOW...WHICH SHOULD INHIBIT CONVECTION POTENTIAL AS COMPARED TO TDY. ALSO...ON THU...MAXES MAY HOLD IN THE MID 60S ACROSS THE FAR NW...BUT SHOULD REACH M-U 70S ACROSS FAR SE AREAS WHERE BREAKS OF AM SUN...AND DOWNSLOPE FLOW SHOULD AID IN WARMING. WL BECOME QUITE BREEZY ON THU AFTN...AND A BIT LESS ON FRI. LONG TERM (SATURDAY THROUGH WEDNESDAY)... BASED ON 00Z/14 MREFS...WL KEEP CHANCES FOR SHOWERS INTACT FOR SAT NT-SUN NT WITH POTENTIAL WAVE DEVELOPMENT ACROSS MID ATL COAST. WL LINGER SLIGHT CHC INTO MON FOR FAR SE...DRY ELSEWHERE. WL KEEP MON AFTN-WED DRY. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM (UPDATE)...FITZGERALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 805 PM EDT WED JUL 14 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-151005- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 805 PM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT: SHOWERS AND THUNDERSTORMS ARE MOVING OUT OF THE LOWER SUSQUEHANNA VALLEY THIS EVENING. HOWEVER...FLOODING WILL CONTINUE ON STREAMS AND CREEKS OVER NORTHERN LANCASTER COUNTY OVERNIGHT DUE TO THE HEAVY RAIN THAT HAS ALREADY FALLEN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: NO SEVERE WEATHER IS ANTICIPATED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 4 NE WELLSBORO 41.79N 77.25W
07/14/2004 TIOGA PA EMERGENCY MNGR
TREES AND POWER LINES DOWN AT NILES VALLEY
0230 PM TSTM WND DMG BIGLERVILLE 39.93N 77.25W
07/14/2004 ADAMS PA EMERGENCY MNGR
TREES AND POWER LINES DOWN
0235 PM TSTM WND GST SHIREMANSTOWN 40.22N 76.96W
07/14/2004 0 MPH CUMBERLAND PA TRAINED SPOTTER
GUST TO 62 MILES PER HOUR WAS REPORTED
0252 PM TSTM WND DMG DAUPHIN 40.37N 76.93W
07/14/2004 DAUPHIN PA EMERGENCY MNGR
TREES AND LIMBS DOWN
0255 PM TSTM WND DMG YORK 39.96N 76.73W
07/14/2004 YORK PA EMERGENCY MNGR
TREES DOWN AT NEWBERRY TOWNSHIP
0300 PM TSTM WND DMG DAUPHIN 40.37N 76.93W
07/14/2004 DAUPHIN PA EMERGENCY MNGR
TREES DOWN
0315 PM TSTM WND DMG 6 SE PALMYRA 40.25N 76.51W
07/14/2004 LEBANON PA EMERGENCY MNGR
MANY HOUSES DAMAGED EAST AND ALONG ROUTE 322
0315 PM HAIL 4 N DOVER 40.06N 76.85W
07/14/2004 0.75 INCH YORK PA TRAINED SPOTTER
PENNY SIZE HAIL REPORTED AT ROUTE 30
0320 PM HAIL MANCHESTER 40.06N 76.72W
07/14/2004 0.25 INCH YORK PA TRAINED SPOTTER
PEA SIZE HAIL REPORTED
0320 PM HAIL MANHEIM 40.16N 76.40W
07/14/2004 0.88 INCH LANCASTER PA TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED
0354 PM HAIL 4 N BLOOMSBURG 41.06N 76.46W
07/14/2004 0.75 INCH COLUMBIA PA TRAINED SPOTTER
3/4 INCH HAIL REPORTED ALONG WITH 40-50 MPH WINDS
&&
VGCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 614 PM EDT WED JUL 14 2004 PAZ057>059-063-065-142315- CUMBERLAND-DAUPHIN-LEBANON-SCHUYLKILL-YORK- 614 PM EDT WED JUL 14 2004 ...LINE OF STRONG THUNDERSTORMS WILL AFFECT YORK...CUMBERLAND...LEBANON...DAUPHIN AND SCHUYLKILL COUNTIES... AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF SHAMOKIN TO 3 MILES SOUTHEAST OF MECHANICSBURG...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR TOWER CITY AND STEELTON AROUND 620 PM...MUIR...SKYLINE VIEW...RUTHERFORD HEIGHTS AND PENN NATIONAL RACEWAY AROUND 625 PM...VALLEY GREEN...HUMMELSTOWN...FORT INDIANTOWN GAP AND CLIFTON AROUND 630 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ELIZABETHTOWN 40.15N 76.60W
07/14/2004 0.88 INCH LANCASTER PA TRAINED SPOTTER
MARBLE TO NICKEL SIZE HAIL AND 74 MPH WINDS REPORTED
BETWEEN ELIZABETHTOWN AND BAINBRIDGE
0425 PM HAIL LANCASTER 40.04N 76.30W
07/14/2004 1.00 INCH LANCASTER PA TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED
0610 PM FLASH FLOOD DENVER 40.23N 76.14W
07/14/2004 LANCASTER PA TRAINED SPOTTER
SEVERAL ROADS FLOODED BETWEEN DENVER AND REINHOLDS
TOWNSHIPS
&&
VGCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 644 PM EDT WED JUL 14 2004 PAZ059-065-066-142345- LANCASTER-LEBANON-YORK- 644 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER AND LEBANON COUNTIES... AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTHWEST OF MYERSTOWN TO 5 MILES NORTH OF YORK...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR STONYBROOK...NEWMANSTOWN...MOUNT JOY AND MAYTOWN AROUND 650 PM...WRIGHTSVILLE...MANHEIM...HALLAM AND BRICKERVILLE AROUND 655 PM...WINDSOR AND LITITZ AROUND 700 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 4 NE WELLSBORO 41.79N 77.25W
07/14/2004 TIOGA PA EMERGENCY MNGR
TREES AND POWER LINES DOWN AT NILES VALLEY
0230 PM TSTM WND DMG BIGLERVILLE 39.93N 77.25W
07/14/2004 ADAMS PA EMERGENCY MNGR
TREES AND POWER LINES DOWN
0235 PM TSTM WND GST SHIREMANSTOWN 40.22N 76.96W
07/14/2004 62 MPH CUMBERLAND PA TRAINED SPOTTER
GUST TO 62 MILES PER HOUR WAS REPORTED
0252 PM TSTM WND DMG DAUPHIN 40.37N 76.93W
07/14/2004 DAUPHIN PA EMERGENCY MNGR
TREES AND LIMBS DOWN
0255 PM TSTM WND DMG YORK 39.96N 76.73W
07/14/2004 YORK PA EMERGENCY MNGR
TREES DOWN AT NEWBERRY TOWNSHIP
0300 PM TSTM WND DMG DAUPHIN 40.37N 76.93W
07/14/2004 DAUPHIN PA EMERGENCY MNGR
TREES DOWN
0315 PM TSTM WND DMG 6 SE PALMYRA 40.25N 76.51W
07/14/2004 LEBANON PA EMERGENCY MNGR
MANY HOUSES DAMAGED EAST AND ALONG ROUTE 322
0315 PM HAIL 4 N DOVER 40.06N 76.85W
07/14/2004 0.75 INCH YORK PA TRAINED SPOTTER
PENNY SIZE HAIL REPORTED AT ROUTE 30
0320 PM HAIL MANCHESTER 40.06N 76.72W
07/14/2004 0.25 INCH YORK PA TRAINED SPOTTER
PEA SIZE HAIL REPORTED
0320 PM HAIL MANHEIM 40.16N 76.40W
07/14/2004 0.88 INCH LANCASTER PA TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED
0354 PM HAIL 4 N BLOOMSBURG 41.06N 76.46W
07/14/2004 0.75 INCH COLUMBIA PA TRAINED SPOTTER
3/4 INCH HAIL REPORTED ALONG WITH 40-50 MPH WINDS
&&
VGCThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413543.